Frequency and Patterns of Adverse Drug Reactions among Elderly In-Patients in a Nigerian Teaching Hospital.

Author(s): Paul O Nwani* and Ambrose O Isah

Background: Adverse drug reactions (ADRs) are common and important causes of morbidity and death in the elderly. Though the world elderly population is on a rise, data on the profile of adverse drug reactions (ADR) in Sub-Saharan Africa is still sparse. This study was aimed at determining the frequency of occurrence and patterns of ADR among admitted older Nigerians. Methods: This was a prospective study of patients aged 65 years and above admitted in a Nigerian tertiary health institute. ADR was defined using the World Health Organization (WHO) definition of ADR, while intensive event recording was used to detect ADR. Patients were grouped into those admitted with an adverse drug reaction (ADRad) and those that developed an adverse drug reaction during hospitalization (ADRin). Results: A total of 345 patients were surveyed. There were 23 cases (males: 14[60.9%], females: 9 [39.1%]) of ADRs giving an overall frequency of 6.7% (n=23/345) (95% CI: 4.0-9.3) [ADRin: 2.6% (n=9/345) (95% CI: 0.9-4.3), ADRad: 4.1% (n=14/345) (95% CI: 2.0-6.1)]. The ADRs were severe in 60.9% (n=14/23), moderate in 30.4% (n=7/23) and mild in 8.7% (n=2/23) of the cases. Gastrointestinal bleeding accounted for 39.1% (n=11/23) of ADRs while the non-steroidal anti-inflammatory drugs (NSAIDS) and steroids were implicated in 56.5% (n=13/23) and 17.4% (n=4/23) of the ADR respectively. ADR accounted for 1.7% (n=6/345) of death among the medical elderly in-patients. Conclusions: Adverse drug reactions were common among the elderly inpatients and in most cases severe. NSAID induced gastrointestinal bleeding was the most frequent adverse drug reaction. .


Full-Text | PDF